Drugs can cause thrombocytopenia by two different mechanisms: marrow depression and increased platelet destruction. A marrow examination will distinguish between thrombocytopenia caused by toxic depression, in which the megakaryocytes are scanty or absent, and thrombocytopenia resulting from peripheral destruction, in which the megakaryocytes are normal or increased in number.
Drugs can be classified as those that produce a dose-related marrow depression, such as cytotoxic drugs (e.g., 6-mercaptopurine, methotrexate, cyclophosphamide), and those that have an idiosyncratic effect (e.g., chloramphenicol).
Increased platelet destruction is mediated by the binding of the Fab terminus of IgG to a complex of drug (or a drug metabolite) and a platelet membrane component (GP Ib/IX or GP IIb/IIIa). The Fc portions of the IgG molecules interact with the Fc receptors on phagocytic cells of the reticuloendothelial system.
These patients usually present with sudden onset of bleeding 1-2 weeks after starting the drug and have severe thrombocytopenia. The platelet count begins to rise within a few days after discontinuing the drug. A high index of clinical suspicion is required to make the diagnosis. The sensitivity of in vitro assays is relatively low. Treatment is IVIG or steroids.
Table 10-4 lists the drugs proved or suspected to induce drug-dependent antibody-mediated immune thrombocytopenia.
Was this article helpful?